Alert archive / Nevada / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 8, 2024, 1:09 AM PDT for 5 counties in Nevada. It took effect at Sep 8, 2024, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2024, 1:09 AM PDT (08:09 UTC)
- In effect from
- Sep 8, 2024, 11:00 AM PDT
- Expired
- Sep 8, 2024, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4413 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WWUS85 KREV 080809 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 109 AM PDT Sun Sep 8 2024 NVZ420-421-090300- /O.NEW.KREV.FW.W.0013.240908T1800Z-240909T0300Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 109 AM PDT Sun Sep 8 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 11 AM this morning to 8 PM PDT this evening. * Affected Area...Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest winds 15 to 20 mph with gusts 30 to 40 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
180 WWUS85 KREV 090302 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 802 PM PDT Sun Sep 8 2024 NVZ420-421-090415- /O.EXP.KREV.FW.W.0013.000000T0000Z-240909T0300Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 802 PM PDT Sun Sep 8 2024 ...RED FLAG WARNING HAS EXPIRED FOR THE SIERRA FRONT... Red Flag criteria is no longer being met along the Sierra Front. Therefore, the warning will be allowed to expire. Expect breezy winds again on Monday afternoon and evening. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 7, 3:57 PM PDT, 9 hours 12 minutes earlier.
Area forecast discussion, Sep 7, 3:57 PM PDT, 9 hours 12 minutes before
Area Forecast Discussion National Weather Service Reno NV 357 PM PDT Sat Sep 7 2024 .UPDATE... With critical fire weather conditions already being observed within the region this afternoon, a Red Flag Warning has been issued through 8 PM PDT this evening for Fire Weather Zones 420 and 421. Will be evaluating forecast conditions for tomorrow when new guidance is released in case products need to be issued. -078 && .SYNOPSIS... * Breezy winds are expected each afternoon through the middle of next week, with locally stronger gusts possible at times. * Temperatures will cool slightly through early next week but remain above average. * A more notable cooling is likely for mid-late next week with light rain showers also possible mainly north of I-80. && .DISCUSSION... A weak trough of low pressure near the northwest CA coast will push inland into southern OR tonight. The timing of this passage favors ridge level winds peaking overnight into Sunday morning with gusts 45-55 mph, but is less optimal for maximizing winds at lower elevations. Overall, wind gusts of 25-30 mph will prevail each afternoon/early evening today and Sunday, with isolated locations receiving gusts near 35 mph. Drier and more stable air mass spreading across CA-NV will limit thunderstorm chances today, with only a small 10-20% chance of brief showers well east of US-95 in west central NV, and the southeast corner of Mono County for the mid-late afternoon. Otherwise, dry conditions will prevail through Tuesday. Similar breezy afternoons are expected Monday-Tuesday as a general trough pattern continues near the west coast, although ridge level gusts will decrease compared to tonight/Sunday AM, mainly in the 30-40 mph range. Summer temperatures will hang on for a few more days, although highs will ease back slowly from the recent period of early September warmth. By Tuesday, highs for western NV return to near average of upper 80s, with mid-upper 70s for Sierra communities. For those who are ready to put summer behind them, confidence is increasing for notably cooler conditions arriving by Wednesday as a more potent low pressure moves across the northwestern US/northern Great Basin. This system has varied in strength and track with the ensemble guidance, but there's now more consensus for this system passing through Wednesday with temperatures dropping about 5-10 degrees from Tuesday's highs, then cooling further on Thursday (highs mainly in the upper 60s-mid 70s). Wind gusts could ramp up a bit more on Wednesday with a shift to a more W-NW direction, followed by lighter N-NE winds Thursday. Precipitation chances are still more of a wild card, but currently areas from near I-80 northward to the OR border are more favored from Wednesday afternoon-night. Next weekend is looking to start dry with lighter winds and some warming to the mid 70s-lower 80s, then another trough may approach the region later in the weekend, leading to cooler conditions with periods of showers and increased breezes through mid-September. MJD && .AVIATION... Breezy conditions are expected each afternoon today through early next week, with peak gusts 25-30 kt at the main terminals. Areas of increased mountain wave turbulence are likely tonight-Sunday AM as FL100/ridge level wind gusts increase to near 45 kt. Otherwise, VFR conditions will prevail through Tuesday. MJD && .FIRE WEATHER... Dry and Breezy Days Ahead: Several days of enhanced afternoon SW breezes return with dry conditions through Tuesday, producing elevated fire weather concerns but no widespread or long-duration areas of critical conditions. Isolated sites across northeast CA, northwest NV and the western NV Sierra Front could see lower end criteria (gusts 30-35 mph, RH 10-15%) for 1-3 hours each day. After the lightning strikes from yesterday's isolated thunderstorm activity, the next couple of days will be important to watch for potential holdover fire starts when the afternoon winds arrive. By Wednesday, winds could edge upward as they shift to W-NW with dry conditions hanging on for west central NV, mainly south of US-50. Elsewhere, minimum RH values are more likely to increase during the day, with the approaching front bringing an uptick in moisture along with cooler conditions. MJD && .REV Watches/Warnings/Advisories... NV...Red Flag Warning until 8 PM PDT this evening NVZ420-421. CA...&&
Nearby
Red Flag Warnings in Nevada, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.